Jul-Aug '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Soriatane Treatment a Bust
from Kurt

Hi Ed:  Since I haven't seen much in the way of personal results using Soriatane I thought I would give my experience. 

I am a 44 year old P sufferer, for over 20 years.  I have a significant amount of coverage on my legs, torso and elbows.   I have tried the usual range of medications, including a fair amount of success using methotrexate.  Poor liver testing finally convinced me to try something else. 

Soriatane was recommended by both my friend (a dermatologist) and my regular doctor.  I have tried reading testimonials about the efficacy but was (and am still) surprised that there are so few, other than those I consider related to the manufacturer. 

My Soriatane tale starts about 12 weeks ago. My first two weeks were pure hell.  My skin dried and I flaked and itched insanely.  Moisturizers helped but the flaking was intense.  At 3 weeks I called my derm to explain the lack of results and my acute discomfort  (first time I have ever needed to do that).  In fact, even though my lesions were thinning I was getting (for the first time ever) a bad, bad guttate outbreak all over my torso (and I thought the Soriatane was supposed to be prevent a worsening at the very least).  He explained that this was "normal" and that the medicine takes 2-3 months for results.  I swallowed the words I was thinking of responding with and continued my daily regimen. 

At this time (with my derms approval) I decided to add my home, total body UV light to my treatment.  My results at 12 weeks were still disappointing so I went back to my derm and am now on the eve of my first Enbrel injection.  Wish me luck since there aren't a whole lot of treatments to go to any more. 

Bottom line on the Soriatane:  Didn't work well.  Thinned lesions (good).  Caused or exacerbated a guttate flare (bad).  Caused intense itching and flaking (bad).  Helped make me photo-sensitive, so Soriatane combined with UV worked better (good).  Overall level of P is worse than before I started.  My results are comparable to UV treatment alone, but with the added bonus of paying $400/month for the drug and not being able to donate blood for three years.  –Kurt

*****

Ed’s Response:  Thanks for this, Kurt.  Your experiences are more-or-less described, from the manufacturer’s point of view, on this page

http://www.soriatane.com/soriatane_y/during_treatment.asp.  

What I don’t know is if 12 weeks should be considered the “initial period,” during which worsening is not uncommon, or should you be seeing improvement if the drug is going to work for you?

I haven’t tried Soriatane, but I’ve been through courses of both methotrexate and cyclosporine, and with neither did I receive maximum benefit inside 12 weeks.  Now, on Enbrel (a so-called biologic), I’ve been dosing for almost six months — three of those at twice the normally-prescribed dose — and still haven’t seen any skin improvement.

For my own sanity, I’ve learned to draw the line at 6 months (or, roughly, 24 weeks) with just about anything I try, unless it's specifically known to work faster.

Lately I’ve been seeing more about using Soriatane in conjunction with other kinds of therapy, including light therapy.  I guess that’s all right, but it does diminish one’s appreciation of the promise of the drug.  It is especially disappointing if Soriatane, even in combination with a more traditional therapy, still doesn’t do the trick. 

Doesn’t all this suggest to you that we’re still tap dancing around this disease?  It seems we haven’t been able to nail a thing.  -Ed  

P.S. Be sure to also read Soriatane Working After Juggling Dosage in this month's email.

This Month's Mail | Archives

www.flakehq.com